What do painkillers like Advil and Ibuprofen do to your liver if you take too many of them and why?

478 views

[ad_1]

What do painkillers like Advil and Ibuprofen do to your liver if you take too many of them and why?

In: Biology
[ad_2]

This part is not an answer to your ELI5…

Just an addon for you to worry about.

Ibuprofen is the number one medication cause for kidney failure. Number three overall, I think.

This includes Motrin, Advil, etc which are all just brand names for ibuprofen.

The issue is NSAIDs, which also includes Naproxen Sodium (Aleve), and Aspirin.

Here’s more info: https://www.kidney.org/atoz/content/painmeds_analgesics

Now to try at a VERY simple ELI5 to answer your question.

NSAIDs like ibuprofen and Naproxen Sodium reduce blood flow to the kidneys (and liver) that can result in damage to the organ.

Decreased blood flow over an extended period of time or a significant reduction due to an unusually large dose can damage the organ to the point it may not recover.

As mentioned earlier, this damage is the third greatest cause of kidney failure and the need for dialysis.

Pretty much every Nephrologist (kidney doctor) I’ve spoken to and there have been a lot say that ibuprofen should be taken off the market due to the amount of damage it has done.

It’s a matter up for debate, but many Nephrologists would say take Acetaminophen (Tylenol) it’s safer for the kidneys and the liver toxicity levels required are much higher before any damage can occur.

Edit: Because so much debate has happened and not everyone reads past the first post.

Acetaminophen is not without it’s own risks. Acetaminophen overdose is the leading cause of liver failure in the US.

My opinion is that because the toxic dose of acetaminophen is very high (approximately 4 – 10g) whereas the toxic dose for ibuprofen can be much lower acetaminophen is the preferred choice for the occasional general pain.

Others disagree. Speak with your doctor about your specific situation before taking anything. Your individual health needs will influence what and how much of any medication you should take.

This is a very difficult question to ELI5, but:

Ibuprofen (and Advil, which is just a brand of ibuprofen) doesn’t do much to your liver, you’re likely thinking of paracetamol/acetaminophen (Panadol/Tylenol), but I’ll get to that in a moment

Ibuprofen falls into a drug class called an NSAID, or Non Steroidal Anti Inflammatory Drug. They work by inhibiting one of the enzymes that helps produce pain chemicals, less pain chemicals means less pain. That’s really oversimplified, but accurate enough to understand.

The problem is, those pain chemicals have other functions too, and one of those is regulating blood flow to your kidneys. Too much ibuprofen and blood flow to your kidneys starts decreasing which can lead to damage, hypoxia (low oxygen), kidney stones and even toxicity. Again, simplifying a little.

This is especially important if you’re taking other drugs that affect either the pain chemicals or other aspects of the kidneys, these drugs include Ace Inhibitors (Ramipril/Tritace, perindopril/Coversyl, etc) and diuretics (furosemide/lasix, etacrynic acid/edecrin, etc) among others.

These drug combinations can make the kidney problems far more likely and more severe.

Now as for paracetamol/acetaminophen, this drug **can** cause major liver problems. The basic reason is this:

The drug gets broken down by your liver into two byproducts, one is safe, one is toxic. When your liver is working fine, you mostly make the safe one. The problem is, the more paracetamol you take, the more of the bad byproduct you make.

This is important because the bad byproduct is toxic to the liver, which makes the liver less effective at making the safe byproduct, which means even more of the bad stuff.

So the more bad byproduct you get, the more you make, the more you make, the more damage you do and the more you make… until with a high enough dose of paracetamol, you make enough bad byproduct to shut down your liver completely.

In general, we don’t think of NSAID-class painkillers, such as ibuprofen (Advil), as a major trigger of liver damage. As has been mentioned by others, the much more prominent side effect of NSAIDs is kidney damage, because NSAIDs cause blood vessels in the kidney to clamp down, which reduces the flow of blood that feeds them. We worry about this especially in people who’ve been taking lots of NSAIDs for a long time, or in people who already have underlying kidney disease.

We think of acetaminophen/paracetamol (Tylenol) as the more liver-toxic medication, at least among OTC painkillers, and acetaminophen overdose is a classic cause for acute liver failure. In the worst case scenario, the only way death can be prevented in such patients is with emergency liver transplantation.

How can acetaminophen cause liver failure? One of the liver’s main jobs is to clear chemicals out of the blood. Many chemicals must be processed via multiple steps before the body can get rid of them. One important type of chemical processing requires adequate supply of a molecule called glutathione. Some of the intermediate states of even innocuous chemicals can be quite toxic. One intermediate breakdown product of acetaminophen is called NAPQI and is especially toxic to liver cells. When acetaminophen is overdosed, the liver becomes overwhelmed with NAPQI as it tries to process all that acetaminophen. This drains the liver’s glutathione supply, causing more NAPQI to build up, poisoning the liver cells, which causes even more NAPQI to accumulate… Badness ensues.

That said, acetaminophen is still quite safe, as long as it is consumed within dose limitations (up to a maximum of 4 grams in 24 hours for people with healthy livers), and we routinely give up to 2 grams per 24 hours even in patients who have just received liver transplantation. Livers are pretty resilient organs. Whether long-term acetaminophen use can cause lasting liver damage over time is less clear and an area of controversy, though I think it’s certainly a reasonable concern.

As for NSAID-induced liver injury – going back to your original question – it definitely does happen, but the ways it manifests are varied, and actual liver *failure* resulting from NSAIDs is extremely rare. We do sometimes see evidence of mild liver damage on blood tests in people who take NSAIDs, but the reasons for this are complicated and probably not the same from person to person. Certain kinds of NSAIDs (such as sulindac and diclofenac) are known to carry higher risk of liver damage, and certain types of underlying disease (such as rheumatoid arthritis) are associated with higher risk of liver damage in people taking NSAIDs. Drinking alcohol raises the risk of liver damage from pretty much any medication, NSAIDs included. The most common NSAIDs such as ibuprofen and naproxen are not known to be particularly liver-toxic on their own.

Aspirin is a unique case. It is known to cause a rare but severe combination of liver and brain damage called Reye syndrome, particularly in children who have recently been infected with the flu or chickenpox, which is why we avoid giving it to kids except in special circumstances. The reason why Reye syndrome occurs is not exactly known, and the most likely theories for the underlying cause are beyond the scope of this discussion.

**tl;dr: Most NSAID painkillers don’t do too much to your liver most of the time, but they can damage your kidneys. Tylenol does, however, damage your liver if overdosed. Don’t take more than what’s written on the bottle, don’t take more than your doctor says is OK, and don’t drink alcohol when taking either of these meds.**

Source: I’m an anesthesia resident physician in the US. We give patients lots of different kinds of pain meds.

You have already got the right answer from u/Xenton. I would just like to mention that lethal or almost lethal dose (It varies, but this can irreparably damage one’s liver.) of Paracetamol is 4g, that is *only* 8 common tablets of 500 mg.

edit:

Interesting fact is that in most medications that mix opioids with Paracetamol, Paracetamol is the substance one should be aware of, and the one that is more likely to cause issues.

There’s a TON of info in this thread. I usually take Aleve, an NSAID, for back pain. Is this dangerous to take regularly and or with alcohol? If so, what’s safer to take?

I haven’t seen it mentioned yet, but be careful about caffeine intake while taking acetaminophen. Caffiene has been shown to increase the amount of the toxic byproduct of acetaminophen when taken together.

Caffiene does have a boosting affect on the effect and strength of painkillers (advil and tylenol alike). Tylenol and a cup of coffee probably wont do much to hurt you, but it is something to keep in mind.

Advil and ibuprofen are the same thing they processed by your kidneys so barely gets to your liver. now Tylenol on the other hand gets absorbed into the liver so you can mix advil and Tylenol no problem all year. You take to much Tylenol and your liver absorbs to much it starts shutting down basically. Unlike your kidneys you only have one liver. You can od off advil but its usually harder as your kidneys. Im not a doctor just information i learned through google and high school.

Asking because its semi relevant: will my tinnitus and partial deafness from taking way too many painkillers last night (cod+asprin+paracedemol+ibu) go away because I am getting a bit worried

Ibuprofren (Advil) doesn’t really affect the Liver too much, you’re thinking of acetaminophen (Tylenol, Panadol).